Antibiotics, as we discussed in another blog post,are great tools for fighting infections that are caused by bacteria, fungi, and certain types of parasites. Primarily, doctors use antibiotics to fight very common ailments, including sinus infections, staph infections, and urinary tract infections, but antibiotics can also be used to treat some types of pneumonia and ear infections.
Antibiotics, like most medication, are not without their side effects, however. Unfortunately, these side effects are not the ability to fly or to read people’s minds, but typically involve the digestive system and include:
- soft stools or diarrhea;
- bloating and indigestion;
- upset stomach;
- abdominal pain; and
- loss of appetite.
All of the above side effects are typically mild, and should cease once your child has finished the course of treatment.
You should call your doctor, though, if your child experiences any of the following side effects during the course of the antibiotic treatment:
- severe watery diarrhea and/or severe abdominal cramps;
- vaginal itching or discharge;
- white patches on the tongue;and
- an allergic reaction.
What are the symptoms of an allergic reaction to antibiotics?
Most allergic reactions that occur after taking antibiotics are mild to moderate, and involve itchy rashes or hives.Generally, these reactions can be treated with antihistamines, but you should always notify your doctor if your child is suffering from an allergic reaction.
In severe cases, antibiotics can cause a whole-body allergic reaction called anaphylaxis, which is extremely life-threatening. Symptoms of anaphylaxis include:
- a rapid heartbeat;
- swelling or tightening of the throat, causing increased breathing difficulties;
- a drop in blood pressure, causing light-headedness and confusion;
- an intense feeling of apprehension and fear; and
If you or your child experience any of these symptoms after taking antibiotics, call 911 immediately.